Painless, bruise-like hyperpigmentation on a woman with lupus - Clinical Advisor

Painless, bruise-like hyperpigmentation on a woman with lupus

Slideshow

  • CA0316_HydroxychloroquineHyperpigmentation_DermCli

An African American woman, aged 50 years, presents with painless “bruises” on her leg. She first noticed bruises on both legs a year ago and reports that they have since become larger. Physical examination reveals blue-black macules and patches on both shins. The macules are asymptomatic, and the remainder of the physical examination is within normal limits. A venous stasis ulcer is seen on her right leg. She says she has a 10-year history of discoid and systemic lupus erythematosus treated with hydroxychloroquine and does not recall any history of trauma to her legs. 

Hyperpigmentation is a common side effect of antimalarial drugs, including hydroxychloroquine (HCQ), which is commonly used to treat systemic lupus erythematosus.  Hyperpigmentation develops in up to 10% to 25% of patients after they have been on an antimalarial drug for...

Submit your diagnosis to see full explanation.

Hyperpigmentation is a common side effect of antimalarial drugs, including hydroxychloroquine (HCQ), which is commonly used to treat systemic lupus erythematosus.  Hyperpigmentation develops in up to 10% to 25% of patients after they have been on an antimalarial drug for at least 4 months.1

When this occurs, bruise-like macules (with a blue-black to gray appearance) form.1 The macules appear most often on the anterior aspect of the leg.1 However, they sometimes develop on the forearms, hard palate, face, and neck, and discoloration of the hair and nail beds may also occur.2 In general, drug-induced changes are often exacerbated by exposure to the sun.1 The diagnosis of HCQ-induced hyperpigmentation can be confirmed with punch biopsy showing melanin granules and hemosiderin deposits in the dermis.2

A case-control study of 24 patients with HCQ-induced hyperpigmentation found that pigmentation changes begin after a median of 6.1 years of HCQ treatment, as early as 3 months and as late as 22 years after the first treatment.3 Having observed an increased incidence in patients taking platelet antiaggregants or oral anticoagulants, the study authors also hypothesized that HCQ-induced hyperpigmentation follows the development of ecchymoses or bruising. Accordingly, individuals prone to ecchymoses or bruising may be at high risk for HCQ-induced hyperpigmentation. Although some believe that the risk for hyperpigmentation increases with the cumulative dose, a 2011 study of 209 patients taking antimalarial drugs found no relationship between cutaneous side effects and treatment duration.4 They also found no relationship with ethnic background, gender, or type of antimalarial drug.4

HCQ is a synthetic derivative of quinine, which is naturally found in the cinchona tree and was discovered to be an antimalarial agent hundreds of years ago. Since then, a variety of additional therapeutic effects of antimalarial agents have become known. The most prominent of these is their immunologic activity.5 Because they weaken the immune response to auto-antigens, they are key drugs in the treatment of lupus erythematosus and rheumatoid arthritis.2 Antimalarial agents are also beneficial in the treatment of skin diseases, such as eosinophilic fasciitis and dermatomyositis.5 The most concerning adverse reaction to antimalarial agents is retinopathy, which can be irreversible.2 In addition to hyperpigmentation, other adverse effects include nausea, vomiting, neuromuscular symptoms, and deafness.5

Disorders of pigmentation are common and can be benign or the symptom of a complicated underlying disease. Even when medically benign, such lesions have the potential to be cosmetically displeasing. The hyperpigmentation is usually the result of increased melanin production, the deposition of iron or other heavy metals, or the formation of drug-melanin complexes.1

Other possible causes of the lesions include postinflammatory hyperpigmentation (PIH), an endocrine disorder such as Addison disease, or a fixed drug eruption.1 PIH often manifests as localized darkening at a site of previous inflammation. The inciting inflammation can be due to an allergic reaction, a physical agent, or another event.6 The color of these lesions ranges from light brown to black, and they tend to be worse in patients with lupus erythematosus because the epidermis is disrupted.6 Even with treatment, the lesions can last for more than a year. Addison disease, also known as adrenal insufficiency, may be associated with hypermelanosis, usually with accentuation around scars and main folds.1 A fixed drug eruption is a localized cutaneous response to a drug or chemical and usually begins as an erythematous plaque that leaves behind a hyperpigmented patch.6

In addition to antimalarial agents, many other drugs can induce hyperpigmentation, including minocycline, nonsteroidal anti-inflammatory drugs (NSAIDs), and chemotherapeutic agents. After onset, darkening and expansion of the lesions is normally slow and progressive over months to years.1 Furthermore, the changes may not occur until more than a decade after the initiation of treatment, so that the diagnosis is often difficult.3 Minocycline, an antibiotic often used to treat acne, is one of the most commonly cited causes of drug-induced hyperpigmentation. Minocycline-induced hyperpigmentation has three classic presentations.1 In type 1, blue-black pigmentation develops in previously inflamed areas and old scars. In type 2, which best matches our introductory case, macules form on otherwise normal skin, usually on the anterior aspect of the legs or on sun-exposed areas. In type 3, a diffuse muddy brown discoloration develops on sun-exposed areas.

When a patient presents with acquired hyperpigmentation, it is important to include drug-induced pigmentation in the differential diagnosis even though the connection is often hard to determine. For example, in patients denying trauma, drug-induced blue-black macules have been confused with bruises and mistaken for evidence of elder abuse.7 It is estimated that 10% to 20% of cases of acquired hyperpigmentation are drug-induced.1 Treatment involves discontinuation of the offending drug and sun avoidance, although disappearance of the pigmentation often takes many months and may be incomplete.1,3 If the drug cannot be discontinued, topical depigmenting agents or laser treatments may be considered, but their effectiveness has yet to be proved.1 Areas of hyperpigmentation may also fade over time without changes in the antimalarial dosage.3

In our case, a diagnosis of HCQ-induced hyperpigmentation of the legs was determined. The patient elected not to discontinue the drug or undergo treatment because the HCQ was managing her systemic lupus erythematosus very well and the lesions were a cosmetic problem.

T. Peter Nguyen, BS, is a medical student and Maura Holcomb, MD, is a dermatology resident at Baylor College of Medicine in Houston, Texas.

References

  1. Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis, and treatment. Am J Clin Dermatol. 2001;2(4):253-262.
  2. Van Beek MJ, Piette WW. Antimalarials. Dermatol Clin. 2001;19(1):147-160, ix.
  3. Jallouli M, Francès C, Piette J-C, et al. Hydroxychloroquine-induced pigmentation in patients with systemic lupus erythematosus: a case-control study. JAMA Dermatol. 2013;149(8):935-940.
  4. Skare T, Ribeiro CF, Souza FHM, Haendchen L, Jordão JM. Antimalarial cutaneous side effects: a study in 209 users. Cutan Ocul Toxicol. 2011;30(1):45-49.
  5. Ben-Zvi I, Kivity S, Langevitz P, Shoenfeld Y. Hydroxychloroquine: from malaria to autoimmunity. Clin Rev Allergy Immunol. 2012;42(2):145-153.
  6. Pandya A, Guevara IL. Disorders of hyperpigmentation. Dermatol Clin. 2000;18(1):91-98, ix.
  7. Cohen PR. Hydroxychloroquine-associated hyperpigmentation mimicking elder abuse. Dermatol Ther (Heidelb). 2013;3(2):203-210. 
Next hm-slideshow in Clinical Quiz